advertisement

Depression

Question
Posted by: Trisha | 2018/07/16

Q.

I am trying to get off my depression meds.

 I am trying to wean myself off my depression meds. I am on Wellbutrin, Cymgen and Lamactin. I have reduced my lamactin by half gradually but I would appreciate some advice on how to reduce all the meds. Could you advise how to time this and which med is best to wean off next please. Many thanks. 

Expert's Reply

A.

Depression expert
- 2018/07/16

Hi Trisha,
I would be very surprised if the psychiatrist who has been prescribing these drugs for you, did not, when he agreed with you that this was an appropriate time for you to stop these medicines, work out a detailed plan for reducing the doses with minimum problems.
You don't mention the diagnosis, but the combination suggests that this is Bipolar Disorder.  Cymgen is a trade name for the antidepressant drug Duloxetine, also sold as Cymbalta, also used in some other conditions.
Wellbutrin is a trade name for the antidepressant Bupropion.  Lamictin is a trade name for the drug Lamotrigine, originally a drug used to treat epilepsy, but also used to treat Bipolar Disorder.  A combination of antidepressants would be rather unusual in plain depression, except in treatment resistant depression.
I would not expect such a combination to be initiated by a GP, except on the advice of a specialist psychiatrist, who would want to work with you monitor your progress, to decide when to stop or modify treatments for bipolar disorder, and would then plan with you an orderly withdrawal of the drugs.
It's a common error for people on such treatment to decide all on their own when to stop, which can lead to an early and avoidable relapse of the disorder,  so do discuss this with your psychiatrist, and work out a plan together.  Doing it properly needs a detailed knowledge of your diagnosis, previous history, the dosages which have been used, etc.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.